Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 18, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 26, 2009, 5:05 PM CST for Benton County, St. Clair County, Missouri. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 26, 2009, 5:05 PM CST (23:05 UTC)
- Expired
- Feb 26, 2009, 6:00 PM CST
- In force
- 55 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Benton County, MO, St. Clair County, MO
The radar
The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 5:05 PM CST | HAIL 0.88 | Lowry City, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 617 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 262305
SVRSGF
MOC015-185-270000-
/O.NEW.KSGF.SV.W.0018.090226T2305Z-090227T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CST THU FEB 26 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
SOUTHERN BENTON COUNTY IN CENTRAL MISSOURI...
* UNTIL 600 PM CST.
* AT 503 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR LOWRY CITY...OR 12 MILES SOUTH OF
CLINTON...MOVING EAST AT 44 MPH. THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WARSAW BY 525 PM CST.
THE TOWNS OF RACKET...WHITAKERVILLE...EDMONSON...LAKEVIEW HEIGHTS AND
ZORA ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3835 9308 3819 9308 3817 9306 3806 9307
3807 9385 3821 9374 3821 9358 3822 9357
3822 9353 3838 9352
TIME...MOT...LOC 2305Z 252DEG 39KT 3821 9367
$$
FOSTER3 follow-up statements
000
WWUS53 KSGF 262321
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CST THU FEB 26 2009
MOC015-185-270000-
/O.CON.KSGF.SV.W.0018.000000T0000Z-090227T0000Z/
ST. CLAIR MO-BENTON MO-
521 PM CST THU FEB 26 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR NORTHEASTERN ST. CLAIR AND SOUTHERN BENTON COUNTIES...
AT 521 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR WARSAW...MOVING NORTHEAST AT 60 MPH. THIS
STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH.
THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN ST. CLAIR AND SOUTHERN BENTON COUNTIES...INCLUDING THE
TOWN OF EDMONSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST
FRIDAY MORNING FOR SOUTHERN MISSOURI.
&&
LAT...LON 3835 9308 3819 9308 3817 9306 3806 9307
3808 9370 3813 9364 3822 9357 3822 9353
3838 9352
TIME...MOT...LOC 2321Z 247DEG 57KT 3831 9337
$$
FOSTER000
WWUS53 KSGF 262337
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CST THU FEB 26 2009
MOC015-270000-
/O.CON.KSGF.SV.W.0018.000000T0000Z-090227T0000Z/
BENTON MO-
537 PM CST THU FEB 26 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR SOUTHEASTERN BENTON COUNTY...
AT 536 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR HASTAIN...OR 7 MILES EAST OF WARSAW...MOVING
EAST AT 47 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN BENTON COUNTY...INCLUDING THE TOWNS OF LAKEVIEW HEIGHTS
AND ZORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST
FRIDAY MORNING FOR SOUTHERN MISSOURI.
&&
LAT...LON 3835 9308 3819 9308 3817 9306 3806 9307
3808 9345 3836 9328
TIME...MOT...LOC 2337Z 264DEG 41KT 3822 9324
$$
FOSTER000
WWUS53 KSGF 270000
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CST THU FEB 26 2009
MOC015-270010-
/O.EXP.KSGF.SV.W.0018.000000T0000Z-090227T0000Z/
BENTON MO-
600 PM CST THU FEB 26 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENTON COUNTY
EXPIRES AT 600 PM CST...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING IS BEING ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST
FRIDAY MORNING FOR SOUTHERN MISSOURI.
LAT...LON 3835 9308 3819 9308 3817 9306 3806 9307
3808 9345 3836 9328
TIME...MOT...LOC 2337Z 264DEG 41KT 3822 9324
$$
FOSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 3:29 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Feb 26, 3:29 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 329 PM CST THU FEB 26 2009 CORRECTED SPELLING .DISCUSSION... FORECAST CHALLENGES DEAL WITH THUNDERSTORM CHANCES ALONG WITH SEVERE WEATHER POTENTIAL TONIGHT AND CHANCES FOR SNOW SATURDAY. SHORT TERM (TONIGHT THROUGH SATURDAY)... AT 3 PM...A SURFACE LOW IS LOCATED IN NORTHWEST MISSOURI WITH A COLD FRONT EXTENDING FROM NEAR KANSAS CITY TO TULSA AND A WARM FRONT POSITIONED NORTH OF THE INTERSTATE 70 CORRIDOR IN MISSOURI. SOUTHWEST MISSOURI REMAINS IN THE WARM SECTOR WITH TEMPERATURES RANGING FROM THE MIDDLE 60S TO THE LOWER 70S WITH DEWPOINTS IN THE MIDDLE AND UPPER 50S. PER THE 21Z KSGF SOUNDING A CAPPING INVERSION OF NEAR 12 DEGREES CELSIUS HAS LIFTED TO AROUND 7200 FEET. WHERE THE CAP IS WEAKER AND SURFACE CONVERGENCE IS STRONGER... THUNDERSTORMS HAVE BEEN GRADUALLY DEVELOPING ACROSS NORTHWEST MISSOURI. THUNDERSTORMS ARE EXPECTED TO TRY TO SLOWLY BACKBUILD ALONG THE SURFACE COLD FRONT TONIGHT. HOWEVER...INITIAL BACKBUILDING WILL BE LIMITED BY THIS STRONG INVERSION. POPS HAVE BEEN ADJUSTED ACCORDINGLY WITH THE LOWEST POPS IN SOUTHEAST KANSAS AND THE HIGHEST POPS IN SOUTH CENTRAL MISSOURI. 0-6 KM BULK SHEAR NEAR 50 KNOTS WILL BRING THE POSSIBILITY OF STRONG TO SEVERE STORMS WITH THE POTENTIAL OF LARGE HAIL AND DAMAGING WINDS. IF STORMS CAN BECOME SURFACE BASED AND SURFACE WINDS CAN BACK...THEN THE TORNADO RISK WOULD INCREASE IN SOUTH CENTRAL MISSOURI TONIGHT. THE COLD FRONT IS EXPECTED TO EXIT SOUTH CENTRAL MISSOURI AROUND MIDNIGHT BRINGING AN END TO THE SEVERE WEATHER RISK. COLDER AIR WILL SETTLE INTO THE AREA FRIDAY BEHIND THE FRONT WITH A SURFACE HIGH BUILDING INTO THE GREAT LAKES. WHILE THERE ARE DIFFERENCES IN TIMING...THE 12Z GFS...ECMWF AND NAM ARE CONSISTENT WITH TRACKING THE UPPER LEVEL LOW CURRENTLY IN THE PACIFIC NORTHWEST ACROSS THE OZARKS LATE FRIDAY NIGHT AND SATURDAY. STRONG OMEGA WILL BRING AROUND OF SNOW TO THE OZARKS WITH THE POTENTIAL OF ACCUMULATING SNOW. THE BEST CHANCES FOR ACCUMULATION WILL BE NORTHEAST OF AN OSCEOLA TO SALEM LINE WHERE UP TO 2 INCHES OF ACCUMULATION WILL BE POSSIBLE. ADDITIONAL FORECASTS WILL FURTHER REFINE SNOWFALL AMOUNTS BASED UPON THE TRACK OF THIS UPPER LEVEL LOW. ANGLE LONG TERM (SUNDAY THROUGH THURSDAY)... THE UPPER PATTERN WILL TRANSITION TO A MORE ZONAL FLOW NEXT WEEK. A BROAD UPPER RIDGE WILL BUILD OVER THE REGION NEXT WEEK IN THE WAKE OF THE UPPER TROUGH THAT SWINGS THROUGH THE REGION THIS WEEKEND. THE RESULT WILL BE MODERATING TEMPERATURES AND LITTLE IF ANY PRECIPITATION FOR MUCH OF THE WEEK. HIGH TEMPERATURES IN THE 60S WILL RETURN BY WEDNESDAY. MORE ACTIVE WEATHER MAY AGAIN DEVELOP LATE NEXT WEEK AND INTO NEXT WEEKEND. FOSTER && .AVIATION... FOR THE 18Z TAF PACKAGE...MAIN CONCERNS INCLUDE POTENTIAL LIFTING OF MVFR DECK AT SGF AND MAINTENANCE OF VFR CONDITIONS AT BOTH TAF SITES THROUGH THE AFTERNOON. CURRENTLY FEEL THAT JLN WILL REMAIN VFR THROUGH 23 UTC WHILE SGF CIGS WILL LIFT TO VFR AROUND 21 UTC. A FRONT WILL MOVE INTO JLN AND SGF REGIONS NEAR 23 AND 00 UTC RESPECTIVELY WITH ISOLATED THUNDERSTORMS POSSIBLE. LOOK TO HAVE A PERIOD OF SCATTERED LOWER CEILINGS RIGHT BEHIND THE FRONT WITH MVFR BUILDING IN FOR A SHORT PERIOD AND CLEARING OUT WITHIN A FEW HOURS. BARJENBRUCH && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Feb 26, 11:40 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1140 AM CST THU FEB 26 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271745- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1140 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS LATE THIS AFTERNOON THROUGH TONIGHT. A COLD FRONT IN CENTRAL KANSAS WILL GRADUALLY SHIFT EAST THIS AFTERNOON TO NEAR THE KANSAS AND MISSOURI STATE LINE NEAR 5 PM. ALONG THIS FRONT...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WITH QUARTER SIZE HAIL AND DAMAGING WIND GUSTS NEAR 60 MPH WILL BE POSSIBLE. A LIMITED RISK FOR TORNADOES WILL ALSO EXIST ESPECIALLY ACROSS SOUTHERN MISSOURI. THE RISK OF STRONG TO SEVERE THUNDERSTORMS WILL SHIFT EAST WITH THE COLD FRONT THIS EVENING WITH THE SEVERE WEATHER RISK ENDING NEAR MIDNIGHT IN SOUTH CENTRAL MISSOURI. SOUTH WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE OUTSIDE OF THUNDERSTORMS THIS AFTERNOON AS AN AREA OF LOW PRESSURE STRENGTHENS IN THE PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN UPPER LEVEL DISTURBANCE OVER THE PACIFIC NORTHWEST WILL MOVE EAST THROUGH THE ROCKIES THEN SOUTHEAST THROUGH MISSOURI ON SATURDAY. A PERIOD OF SNOW IS EXPECTED WITH UP TO TWO INCHES OF ACCUMULATION POSSIBLE...MAINLY FROM CENTRAL INTO SOUTH CENTRAL MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE WEATHER SITUATION AS IT UNFOLDS AND BE PREPARED FOR POSSIBLE ACTIVATION...LATE THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 4:51 PM CST | Severe Thunderstorm Warning | SGF | Benton | 54 min |
| Feb 26, 5:02 PM CST | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 47 min |
| Feb 26, 5:11 PM CST | Severe Thunderstorm Warning | SGF | Morgan | 46 min |
| Feb 26, 5:34 PM CST | Severe Thunderstorm Warning | SGF | Hickory, Polk, St. Clair | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.